Tornadoes · United States · Illinois · 2020

Unrated tornado, Warren, Illinois, May 23, 2020

This Unrated tornado ran 0.5 miles across Jo Daviess County on May 23, 2020, touching down at 4:18 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 23, 2020
Touchdown
4:18 PM CDT (21:18 UTC)
Lifted
4:20 PM CDT (21:20 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.9 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Jo Daviess County
Touchdown point
42.499, -89.978
Lift-off point
42.505, -89.972
Record number
2005231518-01

The damage survey

2 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry.

  • Brief touchdown in open field with no damage observed.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms tracked across much of eastern Iowa and northwest Illinois in the early afternoon hours of May 23rd, 2020. Storms quickly intensified in an extremely favorable environment, which was the result of a warm front lifting north across the Midwest. Seven tornadoes were confirmed from this event in Iowa and Illinois.

A trained spotter observed a brief tornado in an open field near Warren. The tornado is designated as an EF-U (unknown), as no damage was observed to assign an EF-scale rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 17:34 UTC and running to 22:32 UTC.

Issued (UTC)ExpiredProductOffice
17:34 UTC22:32 UTCTornado WatchDVN
19:27 UTC20:01 UTCTornado WarningDVN
20:05 UTC20:32 UTCTornado WarningDVN
21:02 UTC21:29 UTCSevere Thunderstorm WarningDVN
21:19 UTC21:30 UTCTornado WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 23, 3:42 PM CDT, 36 minutes earlier.

Area forecast discussion, May 23, 3:42 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
342 PM CDT Sat May 23 2020

.SYNOPSIS...
Issued at 330 PM CDT Sat May 23 2020

Nicely balanced CAPE and low to mid layer shear severe wx event
ongoing and resultant mix of discrete supercells and strong clusters
spreading acrs the northeast third of the CWA ATTM. After this
afternoon/evening, active pattern to continue with periodic storm
cluster or MCS chances through mid to lat next week before some
signs of storm track shift to the south by Friday. Above normal temp
regime still looks to be on track for much of the upcoming week.

&&

.SHORT TERM...(This Evening through Tonight)
ISSUED AT 330 PM CDT Sat May 23 2020

Most of the ongoing severe storm activity to be clear/northeast
of the DVN CWA by 5-6 PM this evening as negatively tilted upper
wave rotates up acrs WI, but will carry pops for a few lingering
isolated non severe storms in the far northeast through 02z.
Localized swaths of heavy rain as well with the cells, but
hopefully cell and cluster progression limiting a flash flood
threat from now through early evening. Then as prime nocturnal MCS
inducing parameters focus back acrs the central into northern
plains tonight, will have to watch for an elevated wing of showers
and thunderstorms developing acrs the southern CWA around
midnight on the nose of a convergent 25 KT southwest H85 jet. This
process may then spread this linear band north into the
northwestern CWA through dawn Sunday morning, but will be battling
mid and upper ridging between upper waves as it does. More
models/CAMs keep the CWA dry from the ridge effects, as opposed to
having some convection but will keep the ongoing low POPs for at
least the chance of an isolated shower or storm after midnight
especially south and west. Lows in the upper 50s to lower 60s for
most of the area, and will keep at least patchy fog going north of
I80 in vicinity of lingering sfc boundary and fresh rainfall
swaths.

.LONG TERM...(Sunday through next Saturday)
ISSUED AT 330 PM CDT Sat May 23 2020

Sunday...All eyes will be on the upstream MCS potentially moving
acrs northwest and and north central IA and if it can propagate
along an instability/THTA-E gradient and make it acrs at least the
northern third or more of the DVN CWA from the west. Models are
split on this, with some decaying this system diurnally and
weakening it as it arrives, while others continue to move the
system along and north of I80 possibly still producing damaging
winds and heavy rain from late morning through mid afternoon. Will
have to keep POPs for this potential, or new storms firing on the
decaying outflow in the afternoon. Away from the storm debris, a
warm and humid day with temps in the low to mid 80s and DPTs in
the upper 60s. Potential for a SBCAPE build up of 3000 to 4000
J/Kg by late Sunday afternoon if no convective debris limitations,
but better deep layer shear profiles stay off to the west of the
area until later Sunday night. Upper wave embedded in
southwesterlies will then look to generate more widespread storms
and convective clusters to lee of frontal system sagging acrs
western IA, and expect more coverage Sunday night off to the west
of the area. But with the instability in place, some chance of
CAPE-eating storms using cold pool mechanics to move in from the
west or even develop with sctrd coverage acrs the west half of the
CWA. Some severe chance, with localized heavy rain also possible
if the PWAT's can climb to the model indicated 1.5 inches or
higher.

Monday...Continued southerly moisture feed and higher level CAPE
build up, but marginal shear profiles. This may be a day with
minimal convective activity for first half of the day, then sctrd
storms or storm clusters develop as the afternoon progresses.
Locally heavy rain and marginal severe/organized storm potential
late Monday into Monday night.

Tuesday through next Saturday...Continued warm and humid with almost
a daily storm chance through at least Thursday, as the region is
aligned on the war moist flank of an interesting split flow regime
and cut-of upper low. Then longer range indications suggest the
northern stream trof to dig east and south enough of the local area
to shunt the storm track to the south and east as well, for a
quieter Friday into next Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1245 PM CDT Sat May 23 2020

Sctrd to isolated storms this afternoon in the VCNTY of all sites
except maybe BRL, with a mix of VFR to MVFR CIGs, but some
temporary bouts of IFR VSBYs with storms overhead and passing
heavy rain. Southeast sfc winds to switch to the southwest and
become gusty into the evening. Overnight expect improvement, but
some chance for a wing of nocturnal storms possible west and
south. North of I80, still some MVFR to IFR fog possible after
midnight to dawn Sunday morning. Will have to watch for more
storms pushing in from the west and getting into the VCNTY of CID
and DBQ mid to late Sunday morning.

&&

.HYDROLOGY...
Issued at 1015 AM CDT Sat May 23 2020

Latest indications still suggest a warm and humid airmass will be
in place from Sunday through much of next week. Heavy rain will
be possible, especially in the upper portions of the Iowa
tributary rivers. Latest WPC 5-day rainfall depicts 2 to 3+
inches over the north half of the area, with the heavier amounts
across Iowa. Fortunately, much of the area expecting the higher
rainfall has seen less than 1 inch in the past 7 days and should
allow for saturation into the ground as opposed to much runoff.

On the Rock River: Moderate flooding is ongoing at Moline, with
Joslin having dropped into the Minor flood category. Morning updated
forecasts have the river at Moline somewhat delayed falling below
flood stage until mid Monday morning, and not until Wednesday
morning now at Joslin. This is based on average forecast rainfall
amounts of 1/2 to localized swaths of around an inch in portions
of northwest Illinois today. However, due to this rain and
possibly heavier amounts this may delay the Rock River from
falling below flood stage or even cause renewed rises. This will
depend on the potential for more bouts of moderate to locally
heavy rain at times Sunday through Monday. Thus the actual rain
amounts that fall and how much water is eventually routed into
the river from upstream through Tuesday is still not all accounted
for in the latest river forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
HYDROLOGY...Gross/12
Hazardous weather outlook, May 23, 4:15 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
415 PM CDT Sat May 23 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
415 PM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered severe thunderstorms will continue along the Highway 20
corridor and portions of northwest Illinois through early evening.
The primary threats from these storms will continue to be
isolated tornadoes, damaging winds, and large hail. Localized
heavy rainfall will also occur, with some ponding of water and
flooding of drainage ditches possible.

Patchy dense fog is possible overnight, mainly north of Interstate
80.

Portions of the Rock River are experiencing flooding. Please see
the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms will be possible Sunday and Sunday night, with
higher chances across Iowa. Some storms may become severe, with
large hail and damaging wind the primary threats. The stronger
storms will also produce locally heavy rainfall.

There is a daily chance for thunderstorms Monday through
Wednesday. It is too early to determine the severe weather and
flooding threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through early evening along Highway
20 and much of northwest Illinois. Spotter activation may again be
needed on Sunday.

12

In the hours before

Local storm report, May 23, 1:19 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TORNADO          MECHANICSVILLE          41.90N 91.25W
05/23/2020                   CEDAR              IA   LAW ENFORCEMENT

            RELAYED BY CEDAR RAPIDS WARNING POINT OF
            TORNADO ON THE GROUND AND MOVING NORTH. TIME
            ESTIMATED USING RADAR.

&&

DC
Local storm report, May 23, 2:31 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TORNADO          1 NNE ANDREW            42.17N 90.58W
05/23/2020                   JACKSON            IA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED A TORNADO ON THE
            GROUND 1 MILE NORTH NORTHEAST OF ANDREW.

&&

DC
Local storm report, May 23, 2:57 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
257 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TORNADO          3 SE MILLEDGEVILLE      41.94N 89.73W
05/23/2020                   CARROLL            IL   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN SOUTHEAST OF
            MILLEDGEVILLE, HAS SINCE LIFTED. HAVE HAD
            SEVERAL REPORTS OF BRIEF TOUCHDOWNS.

&&

PS
Local storm report, May 23, 3:05 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     3 ENE COLETA            41.92N 89.75W
05/23/2020                   WHITESIDE          IL   TRAINED SPOTTER

            POWER LINES DOWN ACROSS ROADWAY. 14 INCH
            TREE DIAMETER TREE SNAPPED. POSSIBLE TORNADO
            DAMAGE. TIME ESTIMATED FROM RADAR.

&&

PS
Local storm report, May 23, 4:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     3 ENE COLETA            41.92N 89.75W
05/23/2020                   WHITESIDE          IL   FIRE DEPT/RESCUE

            DELAYED REPORT. REPORT OF WIRES DOWN AND
            DAMAGE TO A HOME; SHINGLES OFF THE ROOF.
            POSSIBLE TORNADO DAMAGE. TIME ESTIMATED FROM
            RADAR.

&&

PS
Local storm report, May 23, 4:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     TSTM WND DMG     1 NE MORSE              41.76N 91.42W
05/23/2020                   JOHNSON            IA   BROADCAST MEDIA

            REPORTED RELAYED FROM BROADCAST MEDIA.
            DAMAGE TO TREES AND FARM OUTBUILDINGS.
            POSSIBLE TORNADO DAMAGE. TIME ESTIMATED FROM
            RADAR.

&&

PS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

9.3 hours before the tornado, 107 km from the path. May 23, 2020.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 145 joules per kilogram, CIN -133, lifted condensation level 859 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 148 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-133 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

2.7 hours after it, 107 km from the path. May 24, 2020.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -16, lifted condensation level 1245 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 23 square meters per square second, 0 to 6 km bulk shear 13 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
230 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Monroe (EFT), 34 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:35 UTC67.563.770° 3 kt1010.2VCTS
19:55 UTC6762.850° 7 kt1009.8
20:15 UTC66.262.650° 6 kt1009.5VCTSRA
20:35 UTC65.561.760° 7 kt1009.8RA
20:55 UTC64.461.750° 6 kt1009.5RA
21:15 UTC64.46260° 6 kt1009.1+RA
21:35 UTC6461.750° 8 kt1008.8-RA
21:55 UTC64.46250° 8 kt1008.5RA
22:15 UTC64620° 0 kt1008.8TSRA
22:35 UTC64.862.870° 7 kt1008.8-DZ
22:55 UTC65.36450° 6 kt1009.1
23:15 UTC65.764.460° 3 kt1008.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 111 km away, was scanning. The volume nearest the touchdown began at 21:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:18 UTCTORNADO1 Nne WarrenJo Daviess, ILCORRECTS TIME OF PREVIOUS REPORT. A TRAINED SPOTTER OBSERVED A BRIEF TORNADO IN AN OPEN FIELD NEAR WARREN. THE TORNADO IS DESIGNATED AS AN EF-U (UNKNOWN), AS NO DAMAGE WAS OBSERVED TO ASSIGN AN EF-SCALE RATING.
21:20 UTCTORNADOWarrenJo Daviess, ILREPORT OF A TORNADO JUST NORTH OF WARREN BY A TRAINED SPOTTER, RELAYED FROM COUNTY 911.
21:21 UTCTORNADO1 Nne WarrenJo Daviess, ILTREE BRANCHES DOWN.
22:00 UTCHEAVY RAIN 1.693 N StocktonJo Daviess, ILRAINFALL TOTAL TODAY. STORMS HAVE ENDED.
22:02 UTCHEAVY RAIN 1.53 Sw WinneshiekStephenson, ILRAINFALL TOTAL. STORMS HAVE ENDED.
23:07 UTCHEAVY RAIN 1.342 W WoodbineJo Daviess, ILRAINFALL TOTAL TODAY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 23, 2020

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2312:30 PM CDTEF1Johnson, IA7.050
May 2312:57 PM CDTEF1Cedar, IA6.930
May 231:20 PM CDTEF0Clinton, IA1.220
May 231:53 PM CDTEF0Jackson, IA1.420
May 231:54 PM CDTEF0Woodford, IL3.575$20,000
May 232:24 PM CDTUnratedJackson, IA0.010
May 232:29 PM CDTEF1Whiteside, IL12.330
May 232:53 PM CDTEF0Kendall, IL6.31001
May 234:30 PM CDTEF1Ogle, IL0.3100
May 236:06 PM CDTEF0Kane, IL3.250
May 236:14 PM CDTUnratedGarza, TX0.430
May 236:52 PM CDTEF0Benson, ND0.120
May 236:07 PM MDTUnratedSherman, KS1.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.